Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2003, 4:24 PM MDT for Washington County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 4:24 PM MDT (22:24 UTC)
- Expired
- Aug 18, 2003, 5:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 182224 SVRBOU COC121-182300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 423 PM MDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 422 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 8 MILES SOUTH OF LINDON...OR ABOUT 28 MILES NORTHEAST OF LIMON...MOVING EAST AT 45 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON... ARICKAREE SCHOOL...COPE...LINDON...THURMAN AND WOODLIN SCHOOL. HAIL UP TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINFALL WITH THIS STORM IS CAUSING REDUCED VISIBILITIES AND FLOODING OF LOW LYING AREAS. SMALL STREAMS MAY ALSO EXPERIENCE RAPID RISES DUE TO RUNOFF FROM THIS STORM. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3980 10356 3959 10360 3959 10283 3986 10285 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:50 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 18, 2:50 PM MDT, 1 hour 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT MON AUG 18 2003 CORRECTED WORDING IN 2ND PARAGRAPH SHORT TERM DISCUSSION...VIGOROUS UPPER LOW FINALLY CREATING SOME SIGNIFICANT WEATHER OVER THE CWA. WHILE AIRMASS IS MODERATELY UNSTABLE...ENOUGH SHEAR PRESENT TO PRODUCE A FEW SEVERE STORMS. SEVERE THUNDERSTORM WATCH GOES TIL 01Z FOR THE PLAINS. STORMS EXPECTED TO SLOWLY WEAKEN/MOVE EASTWARD THIS EVENING AND OVERNIGHT. WILL CARRY SCATTERED POPS MOST AREAS WITH LIKELY POPS CONFINED TO NORTHEAST CORNER WHERE UPPER SUPPORT LASTS THROUGH THE NIGHT. AS PER LAST FEW NIGHTS...WILL KEEP SOME CONVECTION THROUGH TOMORROW MORNING WHERE UPPER SUPPORT IS BEST...THIS TIME IN THE NORTHEAST CORNER. OTHERWISE...TOMORROW SHOULD BE MOSTLY DRY AS SUBSIDENCE AND DRYING MOVING IN BEHIND TROF AXIS WILL EFFECTIVELY SQUASH CONVECTIVE DEVELOPMENT...SIMILAR TO WHATS OCCURRING RIGHT NOW IN WESTERN WYOMING...EASTERN UTAH...AND NORTHWEST CORNER OF COLORADO. HAVE LEFT ONLY ISOLATED AFTERNOON POPS FROM THE FOOTHILLS EASTWARD WHERE THERE MAY JUST ENOUGH LINGERING MOISTURE TO OFFSET SUBSIDENCE. TEMPS START A WARMUP WHICH WILL CONTINUE THROUGH THE WEEK. BARJENBRUCH LONG TERM DISCUSSION...DRAGGING LOW PRES TROF IS A BIT SLOWR TO DEPART THE AREA ACCORDING TO ALL OF THE 12Z RUNS THIS MRNG. FIERCE SUBSIDENCE BEGINS THOUGH AND PCPN WL COME TO AN END BY ELY TUES EVENING. BUT WL KP SCT SHWRS AND TSTMS GOING FOR THE NORTHEAST PLAINS FOR A BIT LNGR SINCE THE MESOETA KPS SOME POT VORTICITY ACRS THE NERN CORNER OF THE STATE WITH STEEP LAPSE RATES THRU 06Z TUES NGT. WED...H5 RDG WL RAPIDLY AMPLIFY ACRS SRN UT AND SWRN COLORADO...BUT NWLY FLOW ALF THRU THE DAY SHUD KP TEMPS MAINLY IN THE 80S TO LWR 90S. AIRMASS WL BE COMPLETELY DRY SINCE SUBTROPICAL MSTR WL STILL BE BOTTLED UP IN SRN ARIZONA. WL RMV ALL POPS FOR WED. THURSDAY AND BYND...12Z GFS A LTL DIFFERENT THAN PRVS RUNS CONCERNING PSN OF RDG ACRS THE SOUTHWEST. EARLIER MDL RUNS KEPT THE RDG ACRS CO AND NEW MEX THRU THE WEEKEND...BUT NOW LATEST MDL GDNC INDG RDG MAY GRADUALLY PROGRESS EWD INTO THE MIDWEST. THIS WOULD ALLOW SOME MSTR FROM OLD MEXICO TO INFILTRATE THE RDG CIRCULATION OVER THE NEXT FEW DAYS. LATEST NCEP DISCUSSION ALLUDES TO POOR MDL CONSISTENCY AND I AM INCLINED TO AGREE. WL TEMPER FCST MAX TEMPS A LTL AND ADD SOME ISOLD POPS TO THE FNT RANGE BUT OTWS WL LV XTND FCST ALONE FOR NOW. 46 .DEN...NONE.
Hazardous weather outlook, Aug 18, 11:00 AM MDT, 5 hours 24 minutes before
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST COLORADO BETWEEN 1 AND 4 PM. WIND SHEAR HAS INCREASED ACROSS THE AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID AFTERNOON ACROSS THE PLAINS. THE BIGGEST THREAT FROM THE STORMS TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN ALSO BE ANTICIPATED. THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS. THIS MAY PRODUCE FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN THE FOOTHILLS. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST INTO THE DAKOTAS. HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE STATE. WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE AFTERNOON. AS A RESULT...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY EAST OF AKRON. AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE SOUTHWEST. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS AND EASTERN PLAINS BY 1 PM. BARJENBRUCH/046
In the hours before
Local storm report, Aug 18, 1:44 PM MDT, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
JKLocal storm report, Aug 18, 1:50 PM MDT, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
JKLocal storm report, Aug 18, 3:18 PM MDT, 1 hour 6 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 9 SE AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0117 PM 2 NE GLENHAVEN CO 1.00 INCH HAIL
08/18/03 LARIMER
BENTONLocal storm report, Aug 18, 4:22 PM MDT, 2 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM LAST CHANCE CO 0.75 INCH HAIL
08/18/03 WASHINGTON
0205 PM 9 SE AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0117 PM 2 NE GLENHAVEN CO 1.00 INCH HAIL
08/18/03 LARIMER
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:32 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 43 min |
| Aug 18, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 37 min |
| Aug 18, 3:43 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.